Knoxville, TN—More than 1,000 medications have been associated with drug-induced liver injury (DILI), but what products are most likely to cause the problem?
Acetaminophen is the biggest culprit by far, according the review published in AACN Advanced Critical Care, but isn’t the only problem drug. Study authors, led by researchers from the College of Pharmacy at the University of Tennessee Health Science Center, note that diagnosis can be difficult because of a multitude of contributing factors, and add that timely recognition and clinical response could mean the difference between recovery and acute liver failure or even death.
Background information in the report states that DILI, a dose-dependent or adverse reaction to a medication, dietary supplement, or other substance, affects <10 people in every 10,000 exposed persons.
“The liver helps remove toxins, which makes it especially vulnerable to injury from either short-term intake above recommended levels or long-term usage that allows toxins to build up,” explained Angela Collins-Yoder, RN, PhD, clinical professor at the University of Alabama Capstone College of Nursing in Tuscaloosa, and critical care nurse specialist. “Recognizing the clinical signs and symptoms is crucial to prompt treatment and effective patient care.”
The study points out that, for about 46% of those with acute liver failure in the United States, the damage is associated with acetaminophen. Because the drug is often an ingredient in OTC and prescription pain medications, patients inadvertently ingest higher doses than they realize or need.
Less frequently, according to the researchers, DILI is triggered by an adverse reaction to prescription medications, herbal dietary supplements, or other substances, including:
• Nonsteroidal anti-inflammatory drugs (NSAIDs), including ibuprofen, naproxen, and others
• Antibiotics and antiviral agents, such as amoxicillin-clavulanate, sulfamethoxazole-trimethoprim, and nitrofurantoin
• Antiepileptic agents, such as valproic acid and carbamazepine
• Novel anticoagulants
• Proton pump inhibitors
• Herbal and dietary supplements.
“The primary treatment of DILI is to discontinue the causative agent,” according to study authors, who add, “Future areas of research include identification of mitochondrial stress biomarkers and of the patients at highest risk for DILI.”
« Click here to return to Weekly News Update.